Mast Cell Disorder Support Network

Help! Doctors/Med professionals treating me like a druggie or hypochondriac?


#1

Hi everyone. I’m new here. I have not received a formal diagnosis yet, but am in the testing process. It’s a little unnerving because I have virtually all the symptoms and signs.

The “allergy attacks” started on 6/28. I had a ten day span where I had anaphylactic reactions about four or five times, even without exposure to what we thought triggered the first one, and was in the hospital 8 of those ten days. I even had an anaphalytic reaction to solumedrol, the steroid they use to treat anaphylaxis! I was released on July 8. Following my release from the hospital, I went to an allergist who suspected that I had a mast cell problem and sent me to this specialist about an hour and a half away. He has brought up the mast cell thing as well and is currently reviewing my records and running tests.

On 7/8, I was discharged from hospital on Zyrtec and Singulair at night. On 7/20, the specialist bumped up the Zyrtec to twice a day.

Since being out of the hospital on July 8, I’ve had two more attacks in this 14 day period. The first on 7/11 and I was able to manage with Benadryl. It happened after a kid got into my car smelling like an ash try. I got a bit lightheaded, headache, and that AWFUL burning and stinging sensation all over my body.

The specialist told me the burning is histamines being released.

The second one started on Thursday of this week, 7/20. I could feel light burning and tingling but it wasn’t unmanageable. Friday, 7/21, after exercising for a few minutes, when I stopped, the burning and tingling started getting severe. I was also a little short of breath and started coughing. I took my rescue inhaler and Benadryl. After a while I thought I was in the clear. But like two and a half hours later, I was driving and it hit me full on. Chest pain, unbearable burning/stinging, couldn’t swallow, getting dizzy. I was taken by ambulance to hospital from the side of the highway. My heart rate was hitting 150s, nauseated, blood pressure extremely elevated.

I overheard the paramedic telling the nurse that besides the Benadryl he had given me a placebo to lower my heart rate to see if I was faking I guess? His words were “to see if it was some kind of pseudo reaction.” However when he gave me whatever it was he gave in the IV, I did have more burning in my chest. When I get the Benadryl in the IV in the middle of the flair, it often feels like so much pressure in my chest I gasp for air. Anyway the hospital kept me on Benadryl, zofran, Pepcid, and Ativan (to lower my heart rate) and let me go after like five hours instead of keeping me.

I also got copies of my medical records from the two prior hospital visits. I noted on record says I “have a lot of complaints even though I look fine” and another says rule out allergies, anxiety, withdrawals, and that I was drug tested twice. (Negative of course). Between reading that and how the paramedic handled it yesterday, I’m hurt, irritated, and frustrated. This isn’t “anxiety” or some kind of psychological response. I’m also afraid to eat anything or exercise now because there seems to be no consistent trigger.

After yesterday, hydroxyzine has now been added to the regiment.

Does anyone have any advice they can give me? This is seriously screwing up my life and I can’t live like this. :frowning:


#2

Hi there Azmia. We’re glad that you found us, but sorry that you had to come looking for a support board. I know some of what you’re going through. I don’t have what you have, but I’ve got severe Psoriatic Arthritis. My disease presented in an atypical fashion, and I went through years (nay, decades!) of being blown off by doctors as OCD (yes, it’s official, it’s on my chart!) and (presumably) drug seeking. It’s a terrible trap to get into, and I’m so glad that you’re not going to let yourself be sucked into that game. You’re “hurt, irritated and frustrated”. Well good for you: I wasn’t. I accepted what the doctors all implied: it was all in my head, I was over-exaggerating, I was drug-seeking, I was lazy, I was a malingerer. They, after all, were the doctors. and I wasn’t. Their assumptions got blown out of the water one day, when irreparable damage was discovered in my joints. I was very ill, as, in my heart of hearts, I had believed. But I didn’t trust my gut.

You know your body. You know there’s something wrong. Please trust yourself, and continue to ask questions and explain until the day you can walk out of the doctor’s office and say to yourself (whether the news is good or bad), “Yes, now that really does makes sense.” When you are at that point, you’ve probably got the right answer.

All the best to you

Seenie from Moderator Support


#3

Thanks, Seenie. I go back to the doctor tomorrow morning and this is the first time in my life I’m actually looking forward to visiting a doctor. I am wishing it would be tomorrow already. I feel like I’ve been useless all weekend bc moving around or anything that makes my heart rate go up makes the symptoms much worse. I’m basically afraid to do anything at this point - eat, exercise, go outside. The anaphalyctic episodes are so scary for me because my heart rate gets so elevated they won’t even administer epinephrine in a hospital setting most of the time, which makes me extremely scared to use the epi pen by myself when I am alone waiting for help. During one attack, I had two epi pens and my heart rate actually went down, much to the shock of the doctors. I’ve told the other ER doctors about that but they still don’t want to administer it. The burning and tingling has been going on consistently since Thursday. I’m hoping that tomorrow they put me on xolair shots, which is what my pulmonologist suggested.

Sorry to hear about your illness. Glad you finally got that diagnosis though. It must feel like validation. My grandfather had similar issues with something (I can’t recall what exactly the condition was), and he used to always joke that one day it was going to kill him and he wanted “I told you I was sick” written on his tombstone. I now understand the twisted sense of humor because what else can you do to keep yourself from going crazy?!

This unfortunately isn’t my first rodeo like this, but this is by far the most severe. Previously, it took me about two years and two plus surgeries to get an endometriosis diagnosis. I had stage IV, which is the worst, and my pelvis was fused together. No, it was not “depression” as one doctor tried to tell me. Just like this isn’t “anxiety.”


#4

Bingo. The relief and validation was unbelievable. I was thrilled to be given a diagnosis, even if it came with some grim news and dismal prospects for lifestyle.

Two years with endometriosis! What kind of hell that must have been. I have to laugh about your grandfather, though. So so true!

I was just visiting a friend who has been suffering something unknown for years. They are now going to test her for Lupus, and she’s understandably upset about it. Then I told her that the only thing worse than having lupus is having lupus and not knowing you do. She looked amazed and blurted “OMG I never thought of it that way.” And she actually smiled.

Potentially opening a can of worms here: do you think as many men get blown of by doctors and fobbed off with “depression” and “anxiety” non-diagnoses? Oh-oh, maybe I shouldn’t have asked. :face_with_raised_eyebrow:


#5

ABSOLUTELY THEY DON’T!!! You also have to love male gynos telling you “It can’t hurt that bad.” I’m sorry, what?! Do you have ovaries and a uterus to tell me how mine feels!!! Tell me about your monthly period cramps, sir.

PS - Currently back in the hospital. The ER doc actually took me serious and I almost cried. I was like thank you because over the past few days, my experience has been xyz. He was like wow, no this is definitely a physical and physiological issue, not a psychological one.

I hope your friend gets better!!! I don’t know a ton about lupus but I know it can really interfere with day to day life.


#6

Didn’t think so. :wink: So what was the outcome today?


#7

still waiting. hospital doctor is reviewing my record and calling the specialist bc he’s baffled. :smirk: he wants to discharge me but says I have redness and cobblestoning in my throat which is indicative of an allergic reaction. well duh. :unamused::tired_face:


#8

Well thank goodness that he’s taking you seriously.
That’s more than you had before.
Keep in touch.

Seenie


#9

They put me on Valium. :expressionless: Besides three to four antihistamines. Because an off-label use of Valium is to calm laryngeal spasms (hoarseness) and “maybe there’s an anxiety-related component to this as well.” Still in the hospital.


#10

Sight. At least it sounds as if someone is taking you seriously.

Seenie


#11

SIGHT!??!!? Could I have meant “Right”?

Sorry Azmia … how are things now?

Seenie


#12

Hello everyone! Just revisiting a thread from a few months ago. How are you now, Azmia? Any improvement?

Seenie